ICU Map
toxicology

Hyperthermia, Rigidity and Medication Exposure

Differentiate serotonin toxicity from NMS by exposure, onset and neuromuscular findings, then stop the culprit and aggressively treat hyperthermia, agitation and organ complications.

Differentiate

  • Serotonin toxicity usually evolves within hours and features clonus/hyperreflexia (often lower-limb predominant), tremor and autonomic excitation. NMS usually evolves over 1–3 days after dopamine antagonism/withdrawal of dopaminergic therapy and has generalized lead-pipe rigidity with normal or reduced reflexes, altered consciousness and autonomic instability.

Immediate actions

  • Stop serotonergic drugs in serotonin toxicity and dopamine-blocking drugs in NMS; restore any abruptly withdrawn dopaminergic therapy when appropriate. Give supportive ABC care, IV fluids guided by perfusion/rhabdomyolysis risk and benzodiazepine sedation for agitation/muscle activity.

Hyperthermia

  • Use active external cooling. Antipyretics do not treat toxin/drug-driven hyperthermia. Severe hyperthermia with uncontrolled muscle activity is an airway emergency: intubate, deeply sedate and use a non-depolarizing neuromuscular blocker when paralysis is required.

Syndrome-specific escalation

Monitor complications

Caution

Extreme hyperthermia is generated by muscle activity; cooling plus rapid control of agitation/rigidity is more important than antipyretics.

Evidence status

Review metadata not yet recorded.

Status, review dates and guideline versions appear here once editorial metadata is authored for this content.